Florida, 2011

Damaging Wind and Rip Current in Florida, September 4 to 5, 2011

September 4 to 5, 2011 · NWS TBW · 2 events in 1 county or zone

The outer fringes of Tropical Storm Lee brought bands of strong showers and a few thunderstorms across the area, causing wind damage and rip currents.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

The outer fringes of Tropical Storm Lee brought bands of strong showers and a few thunderstorms across the area, causing wind damage and rip currents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Sep 4, 12:48 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Sep 4, 12:48 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
148 PM EDT SUN SEP 4 2011

.SHORT TERM (TONIGHT-TUESDAY)...TS LEE CONTINUES TO BE PLAYER
WITH OUR LOCAL WEATHER CONDITIONS. LARGE CLOUD SHIELD
OVERSPREADING THE ENTIRE REGION WHILE TIGHTENING PRESSURE
GRADIENT BETWEEN WESTERN ATLANTIC RIDGE AND TS LEE IN THE NORTH
CENTRAL GULF PRODUCING INCREASING SOUTHEAST TO SOUTHERLY LOW LEVEL
FLOW OVER THE AREA. BANDS OF CONVECTION CONTINUE TO WRAP FROM THE
CENTRAL AND EASTERN GULF INTO THE SYSTEM. SLOW MOVEMENT OF LEE
CONTINUES TO EFFECT THE TEMP AND POPS FORECASTS LOCALLY AS LATEST
GUIDANCE KEEPS LIKELY RAIN CHANCES FROM THE BAY AREA NORTHWARD
THROUGH TUESDAY WITH BANDING SHOWERS AND THUNDERSTORMS. RAINFALL
TOTALS OF 1-3 INCHES POSSIBLE OVER THE NATURE COAST AND COASTAL
AREAS AROUND TAMPA BAY AND EVEN HIGHER 2-4 INCHES POSSIBLE IN
LEVY COUNTY. PERSISTENT S-SW FLOW OFF THE GULF MAY PILE SOME GULF
WATER INTO NORMALLY LOWER LOCATIONS IN TO THE NORTHERN NATURE
COAST AND AROUND CEDAR KEY. INCREASED RISK OF RIP CURRENTS CONTINUES
THROUGH TUESDAY WITH THE COMBINATION OF LONG PERIOD SWELLS FROM TS
LEE AND INCREASING S-SW WIND WAVES ALONG AREA BEACHES TO PRODUCE
HAZARDOUS RIP CURRENTS.

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
UNCERTAINTY REMAINS IN THE OVERALL SOLUTION FOR THE END OF THE WORK
WEEK AS SOME GUIDANCE REMAIN PERSISTENT IN MERGING THE REMNANTS OF
LEE WITH A DEEPENING MID/UPPER LVL TROUGH AND ASSOCIATED SFC
BOUNDARY ACROSS THE EASTERN STATES BY WED WHILE A COUPLE OF MODELS
ARE PUSHING BACK LEE INTO THE NW GULF WATERS. SURELY...THESE ARE
FAIRLY DIFFERENT SCENARIOS IN TERMS OF POTENTIAL IMPACTS ON WINDS
AND POPS ACROSS OUR AREA. AT THIS TIME...WILL CONTINUE TO FOLLOW THE
OFFICIAL NHC SOLUTION FOR LEE OF PUSHING THE SYSTEM TO THE NORTH OF
THE AREA AND MERGING WITH THE TROUGH/FRONT COMPLEX. THIS WILL KEEP
GENERALLY W/SW FLOW THROUGH FRIDAY WITH PERIODS OF LIGHT OR EVEN
CALM WINDS WINDS ESPECIALLY AT NIGHT. MODEL SOUNDINGS AND QPF FIELDS
STILL SUPPORT AT LEAST 30 TO 40 PERCENT CHANCE OF RAIN EACH
AFTERNOON. THERE IS LOW CONFIDENCE IN THE FORECAST SCENARIO FOR
SATURDAY SINCE SOME MODELS SHOW POTENTIAL FOR TROPICAL DEVELOPMENT
IN THE GULF. BUT ITS TOO EARLY TO EMBRACE SUCH A SOLUTION...SO WILL
CONTINUE TO CARRY CLIMO POPS OF 40 PERCENT FOR SATURDAY AFTERNOON.

TEMPERATURES REMAIN IN THE LOWER 90S EACH AFTERNOON...AND IN THE MID
TO UPPER 70S DURING THE EARLY MORNING HOURS.

&&

.AVIATION...PREVAILING VFR UNDER BKN-OVC MID AND HIGH CLOUDS.
BAND OF CONVECTION ON THE GULF BREAKING UP SOME BUT STILL
ANTICIPATE VICINITY SHRA OR TSRA THROUGH TONIGHT...ALONG WITH
TEMPO MVFR TSRA MAINLY MID AFTERNOON. SE TO SOUTH BECOME SE
AND DIMINISH OVERNIGHT THEN INCREASE TO 11-14KT FROM THE SOUTH
LATE MON MORNING.

&&

.MARINE...TIGHT PRESSURE GRADIENT CONTINUES OVER E GULF TO GET
EVEN TIGHTER TONIGHT THROUGH MONDAY AS TS LEE SLOWLY MOVES FROM THE
NORTH CENTRAL GULF REGION INTO THE DEEP SOUTH. STRONG SOUTH TO
SOUTHWEST GUSTY WINDS AND ELEVATED...CHOPPY AND DANGEROUS SEAS FOR
THE NEXT FEW DAYS. SCEC CONDITIONS NEAR SHORE AND SCA OFFSHORE
CONTINUE FOR HAZARDOUS BOATING CONDITIONS. NUMEROUS SHOWERS AND
THUNDERSTORMS WILL ALSO CONTINUE TO ROLL OVER THE EASTERN GULF
WATERS. WINDS AND SEAS FINALLY BEGIN TO SUBSIDE MIDWEEK.

&&

.FIRE WEATHER...ABUNDANT MOISTURE IN PLACE WITH HIGH DISPERSIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  78  89  79  90 /  30  60  30  60
FMY  77  91  78  91 /  30  40  30  50
GIF  75  91  76  91 /  30  50  30  60
SRQ  78  90  79  90 /  30  50  30  60
BKV  74  90  75  90 /  30  60  40  60
SPG  81  88  82  88 /  30  60  30  60

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...SMALL CRAFT ADVISORY UNTIL 4 PM EDT TUESDAY FOR BONITA BEACH TO
     ENGLEWOOD OUT 20 TO 60 NM-ENGLEWOOD TO TARPON SPRINGS OUT
     20 NM-ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-TARPON
     SPRINGS TO SUWANNEE RIVER OUT 20 NM-TARPON SPRINGS TO
     SUWANNEE RIVER OUT 20 TO 60 NM.

&&

SHORT TERM/MARINE/FIRE WEATHER...25/DAVIS
LONG TERM...22/REYNES
AVIATION...09/RUDE
Hazardous weather outlook, Sep 4, 3:11 AM EST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
411 AM EDT SUN SEP 4 2011

FLZ039-042-043-048>052-055>057-060>062-065-050000-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
411 AM EDT SUN SEP 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SHOWERS AND THUNDERSTORMS...MORE NUMEROUS OFFSHORE AND OVER
THE NATURE COAST TODAY...ARE EXPECTED. SOME OF THESE STORMS WILL
CONTAIN HEAVY RAINFALL WHICH MAY LEAD TO SOME STREET AND URBAN
FLOODING.

...COASTAL FLOOD IMPACT...
WITH WINDS BECOMING SOUTH AND INCREASING TODAY WATER LEVELS NEAR
CEDAR KEY WILL BEGIN TO INCREASE ABOVE NORMAL. AT HIGH TIDE THIS
MORNING...WATER LEVELS OF AROUND 3 FEET MSL ARE EXPECTED.

...RIP CURRENT IMPACT...
AS WINDS SHIFT TO THE SOUTH AND INCREASE TODAY...THERE WILL BE AN
INCREASED RISK OF RIP CURRENTS AT AREA BEACHES. TO AVOID GETTING
CAUGHT IN A RIP CURRENT...SWIM AT GUARDED BEACHES AND HEED THE
ADVICE OF THE BEACH PATROL. AT UNGUARDED BEACHES AND NEAR
PIERS...JETTIES...AND INLETS...DO NOT GO INTO THE SURF MUCH ABOVE
YOUR KNEES.

...WIND AND SEA IMPACT...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE OFFSHORE WATERS
TODAY...AND SMALL CRAFT SHOULD EXERCISE CAUTION ON THE NEARSHORE
WATERS. WINDS WILL CONTINUE TO INCREASE LATE TONIGHT INTO ADVISORY
CONDITIONS OVER ALL OF THE COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

...THUNDERSTORM IMPACT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE MONDAY AND
TUESDAY ON THE OUTER FRINGES OF TROPICAL STORM LEE. THESE STORMS
MAY CONTAIN HEAVY RAINFALL AND GUSTY WINDS.

...COASTAL FLOOD IMPACT...
WITH CONTINUED STRONG SOUTH WINDS MONDAY AND TUESDAY...WATER
LEVELS WILL CONTINUE TO INCREASE NEAR CEDAR KEY. AT HIGH TIDE LATE
TUESDAY MORNING...COULD SEE AROUND OR JUST OVER 4 FEET MSL WATER
LEVELS. THIS COULD LEAD TO MINOR FLOODING IN SOME AREAS.

...RIP CURRENT IMPACT...
WITH THE GUSTY WINDS AND LONG PERIOD SWELLS THROUGH
TUESDAY...THERE WILL BE AN INCREASED RISK OF RIP CURRENTS THROUGH
AT LEAST MIDWEEK.

...WIND AND SEA IMPACT...
GUSTY WINDS CONTINUE OVER THE WATERS THROUGH TUESDAY BEFORE
DIMINISHING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

MCNATT

The radar

The Tampa radar (KTBW), 40 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

1 rip current, 1 thunderstorm wind. Local standard time, as filed.

Rip Current, Pinellas

When
September 4, 2:00 PM EST to September 5, 2:00 PM EST
Where
Pinellas forecast zone
Injuries
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
27.903, -82.739 (the zone’s center; the record gives no point)

A print media source reported that 50 people at Sand Key Beach were rescued by lifeguards from rip currents in the 24 hour period ending at 3:00 PM EDT on September 5.

Thunderstorm Wind, Pinellas

When
September 5, 6:50 PM EST
Where
Pinellas County, 1.22 mi E of Gulfport
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
27.750, -82.690

A large tree was blown down near Thurgood Marshall Middle School in St. Petersburg.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346938, 346340.